Rifampicin Induced Hepatitis
 
print
Ira Shah
Medical Sciences Department, Pediatric Oncall, Mumbai, India

Address for Correspondence: Dr Ira Shah, 1, B Saguna, 271, B St Francis Road, Vile Parle {W}, Mumbai 400056.


Clinical Problem :
A 2½ years old boy had fever for 6-7 days for which Mantoux test was done which was 10 x 15 mm. Chest X-Ray was suggestive of primary complex. He was started on 3 drugs anti TB treatment {ATT} consisting of Isoniazid {5 mg, kg, day} {H}, Rifampicin {R} {10 mg, kg, day} and ethambutol {E} {15mg, kg, day} by his local physician. However after 6 weeks the child had asymptomatic elevated SGPT and HR were stopped and child was shifted to Ethambutol {E} and Ofloxacin {Ofx}. He was subsequently referred for further management in May 2008. His serial SGPT and ATT are depicted in Table 1. On reintroduction of Rifampicin again he had elevated liver enzymes following which he completed ATT with HE and was stopped in September 2008.


Question :
How does ATT cause hepatotoxicity_?

Expert Opinion :
The single biggest problem in the treatment of tuberculosis {TB} is drug induced liver dysfunction, which has a mortality of upto 13 percent. Pyrazinamide {Z}, Isoniazid {H} and Rifampicin {R} are hepatotoxic drugs in decreasing toxicity. {1}
Isoniazid causes hepatitis due to the formation of hydrazines. They are formed by the action of P450 on acetyl hydrazine, a product of isoniazid metabolism in the liver. The hydrazines get covalently bound to liver proteins thus damaging the cells. Higher plasma levels of isoniazid do not increase the risk of hepatitis. {2}
Rifampicin induces P450 enzymes and therefore increases the risk of hepatotoxicity when given with Isoniazid. Hepatitis due to rifampicin alone occurs in 1 percent or less of patients. It occasionally causes dose-dependent interference with bili¬rubin uptake, resulting in subclinical, unconjugated hyperbilirubinemia or jaundice without hepatocellular damage. This may be transient and occur early in treatment or in some individuals with pre-existing liver disease. Hepatocellular injury appears to be rare. {2}. Thus hepatitis as a presentation of rifampicin toxicity is rare and usually presents as jaundice.
PZA may induce both dose-dependent and idiosyncratic hepatotoxicity. PZA may induce hypersensitivity reactions with eosinophilia and liver injury or granulomatous hepatitis in a limited number of cases. It is hydrolyzed by a microsomal deaminase to the active metabolite, pyrazinoic acid, which is then hydroxylated by xanthine oxidase to 5-hydroxypyrazoinoic acid. These are eliminated renally. {2}

References
1. Mansukhani S, Shah I. Hepatic Dysfunction in Children with Tuberculosis on Treatment with Antituberculous Therapy. Annals of Hepatology. 2012` 11: 96-99
2. Ong E, Conradie F, et al. Consensus statement: Management of drug-induced liver injury in HIV-positive patients treated for TB. Southern African Journal of HIV Medicine, North America, 14, sep. 2013.


Correct Answers :  yes 21%
CIP 2017
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.